A 30-yr-old, previously well, Caucasian male was brought to the emergency room after being run over by a car. He was given oxygen 10 L min−1 through a face mask; vital signs were: pulse rate, 134 beats min−1; systolic blood pressure (BP), 100 mmHg; respiratory rate, 6 breaths min−1; oxygen saturation, 70% and breath sounds were reduced on the right side. Glasgow Coma Score = 4, and pupils were dilated. The patient's trachea was intubated with the aid of thiopental 400 mg, midazolam 3 mg and succinylcholine 100 mg and a morphine/midazolam infusion was started. A needle thoracostomy was performed and then a right intercostal catheter, which drained 200 mL blood, was inserted; fluid resuscitation (NaCl 0.9% 3.5 L) was commenced. Cervical spine radiography showed air in the prevertebral space, and computed tomography (CT) scans of his head, cervical spine, chest and abdomen showed: (a) a complicated base of skull fracture and facial fractures without intracranial haemorrhage; (b) extensive subcutaneous emphysema; (c) multiple rib fractures, a moderate right-sided pneumothorax and extensive consolidation of the right lower lobe and (d) laceration of the right hepatic lobe with a large amount of free fluid in the abdomen. Arterial blood-gas analysis (FiO2 = 1) after endotracheal intubation showed: pH, 7.17 (7.35-7.45); PaO2, 10.2 kPa (11.3-13.3 kPa) and PaCO2, 6.7 kPa (4.7-6.0 kPa). Initial electrolyte concentrations and a coagulation profile were normal. He was transferred to the intensive care unit (ICU) where his BP was 80/40 mmHg. A further 5 L of intravenous (i.v.) resuscitation fluid was given and norepinephrine was commenced to maintain mean arterial pressure above 70 mmHg. Due to the high fluid and inotrope requirements, emergency laparotomy was performed and 1.5 L of blood was found in the peritoneum from the liver laceration, but no active bleeding.
An intracranial pressure (ICP) monitor was inserted. After the laparotomy, ICP was 15-25 cmH2O. A repeat CT on day 4 showed no evidence of raised ICP so the ICP monitor was removed and prophylactic phenytoin 300 mg, given daily since admission, was ceased. On day 5, the sedation was ceased and within 12 h the patient was opening his eyes to command. However, because he was very agitated morphine and midazolam were recommenced. On day 6, the sedation was discontinued once more, but again he became difficult to manage because of agitation. He was re-sedated with propofol and morphine for analgesia. On day 8, a tracheostomy was performed. However, his agitation persisted despite infusions of propofol, chlorpromazine and morphine. After excluding other causes of agitation, a diagnosis of central anticholinergic syndrome (CAS) was considered. Physostigmine 0.8 mg i.v. over 10 min was given; within the next 10 min the infusions of chlorpromazine, morphine and propofol were stopped and the patient became calm and obeyed commands. This confirmed our diagnosis of CAS.
The persistent agitation, after excluding other causes of altered mental status, was suggestive of CAS. It is accepted that the severity of symptoms from central cholinergic blockade increases with the number of drugs applied to one patient [1,2]. Our patient was treated with morphine, midazolam, propofol and even chlorpromazine, all known to cause CAS.
CAS, first described by Longo , is defined as an absolute or relative reduction in cholinergic activity in the central nervous system produced usually by anticholinergics (via blockade of the muscarinic receptors) but also by other neuromodulating drugs with no direct anticholinergic effects . The latter may be by modulation of other neurotransmitters that block or reduce the cholinergic activity, subsequently leading to over-activity of anticholinergic neurotransmitters but the exact mechanism is still unclear.
The clinical presentation is either one of agitation or depression with transitionary phases in between. Neurological manifestations are agitation, amnesia, ataxia, confusion, restlessness, irritability, aggressiveness, hallucinations, delirium, hyperpyrexia, excitement, convulsions and coma. Systemic (peripheral) symptoms include dry mouth and skin, flushing, tachycardia, hypertension, non-reactive mydriasis, blurred vision, photophobia and decreased gastro-intestinal and urinary motility . The actual picture often depends on modification by other drugs, therefore it is understandable that there are several differences between CAS in anaesthesia and CAS in intensive care. After general anaesthesia, a state of extreme depression or coma is seen more often in comparison with regional anaesthesia where an excitatory state is predominant. In contrast to theoretical expectations, mydriasis is almost never present. In intensive care, both forms are possible with an incidence of 2% of the agitated state of CAS in ventilated polytraumatized patients .
The diagnosis of CAS can only be suspected after exclusion of other possible causes of an altered mental state (e.g. hypoxia, hypercapnia, electrolyte or acid disturbances, hypoglycaemia, pain, bladder distention, prolonged action of anaesthetics and other drugs), neurological and psychiatric disorders, hepatic and renal dysfunction, embolism, haemorrhage, trauma, hormonal disorders and infectious encephalitis (in children). The diagnosis can only be confirmed by resolution of the symptoms with a trial of physostigmine because diagnostic laboratory parameters for the CAS do not exist.
In clinical practice CAS is commonly caused by anticholinergic drugs, such as atropine, scopolamine and hyoscine. However, most anaesthetic drugs probably interfere with central cholinergic transmission and over 500 drugs have been implicated in CAS, including antihistamines, antidepressants, benzodiazepines, antipsychotic and anti-parkinsonian drugs, appetite stimulants (e.g. cyproheptadine), antispasmodics, antipsychotics, and antimalarial drugs. 'Jimson weed' (Datura stramonium), is the most common plant to cause the syndrome, while intoxication with 'deadly nightshade' (Atropa belladonna), Solanum pseudocapsicum and mushrooms (Amanita muscaria) are less common.
The occurrence of this syndrome has been estimated to be between 1% and 40%. A study by Link and colleagues examined 962 patients following general anaesthesia and found an incidence of 1.9% , Rupreht and colleagues estimated the incidence, in the postoperative period, as 9.4% after general anaesthesia and 3.3% after regional anaesthesia with sedation . The incidence in intensive care is not known, but could be higher than in anaesthesia, especially due to the use of multiple drugs in an ICU setting (sedatives, antidepressives, antipsycotics, analgesia, etc.).
The treatment for anticholinergic poisoning primarily consists of observation, supportive measures, prevention of self-injury and judicious use of benzodiazepines for sedation. Physostigmine salicylate, a tertiary amine, which crosses the blood-brain barrier, can be used to reverse both central and peripheral symptoms of CAS by blocking the central nervous system cholinesterase . The dose generally recommended is 0.04 mg kg−1 or 2-3 mg in adults and 0.02 mg kg−1 in children slowly over 90-120 s. The onset of action is rapid (3-8 min) but sometimes takes up to 20 min with resolution of symptoms within 3-15 min.
A continuous infusion at a rate of 1-2 mg h−1 is sometimes recommended due to the rapid metabolism of the drug. Adverse effects include nausea, vomiting, salivation, sweating, miosis, abdominal cramping, biliary colic, urinary frequency, epiphora, hyperhidrosis, increased bronchial secretions, bradycardia, convulsions, bronchospasm, hypotension and asystole . Undiagnosed CAS may lead to dangerous complications, such as acute lung injury , prolonged intubation, management of a difficult airway and prolonged ventilation and unanticipated intensive care admission .
Our case highlights the features of a CAS and reminds us to consider this as a possible diagnosis when evaluating a patient who presents with agitation, confusion or hallucinations in intensive care. The diagnosis is made by exclusion of other causes of altered mental status and can be confirmed by the response to administration of physostigmine.
B. L. De Keulenaer
D. P. Stephens
Royal Darwin Hospital; Northern Territory, Australia
Department of Radiology; Campus Stuivenberg; Antwerp, Belgium
1. Link J, Papadopoulos G, Dopjans D, Guggenmoos-Holzmann I, Eyrich K. Distinct central anticholinergic syndrome following general anaesthesia. Eur J Anaesthesiol
2. Schneck H, Rupreht J. Central anticholinergic syndrome (CAS) in anesthesia and intensive care. Acta Anaesthy Belgica
3. Longo VG, Baldessarini R. Behavioral and electroencephalographic effects of atropine and related compounds. Pharmacol Rev
4. Granacher R, Baldessarini R. Physostigmine. Its use in acute anticholinergic syndrome with antidepressant and anti-parkinson drugs. Arch Gen Psychiatry
5. Rupreht J. The central muscarinic transmission during anaesthesia and recovery - the central anticholinergic syndrome. Anaesthesiol Reanimat
6. Schneck HJ. Besonderheiten der zentral wirkenden Medikation in Anasthesie und Intensivmedizin unter spezieleer berucksichitgung anticholierger phanomene.
Munich, Germany: Habilitationschrift der Technishen Universitat Munchen, 1988.
7. Katsanoulas K, Papaioannou A, Fraidakis O, Michaloudis D. Undiagnosed central anticholinergic syndrome may lead to dangerous complications. Eur J Anaesthesiol